Wyoming, 2005

Flood and Heavy Snow in Wyoming, May 7, 2005

May 7, 2005 · NWS BYZ · 2 events in 2 counties and zones

1 heavy snow, 1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 7, 2:19 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, May 7, 2:19 PM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT SAT MAY 7 2005

.SHORT TERM...VALID FOR SUN AND MON...
UPDATED TO ADD FLASH FLOOD WATCH HEADLINE BELOW.

AS EXPECTED...WIDESPREAD SHOWER ACTIVITY HAS FORMED ACROSS THE
AREA TO THE NORTH AND NORTHWEST OF THE UPPER LEVEL CLOSED LOW
MOVING ACROSS CENTRAL WYOMING. THE MOST ACTIVE THUNDERSTORM
ACTIVITY WHICH WILL CONTINUE THIS EVENING IS NOW LOCATED IN A
LONG BAND OF CONVECTION FROM SOUTHERN BIG HORN COUNTY NORTH
THROUGH CUSTER COUNTY. ANOTHER BAND FORMED THIS AFTERNOON AND
CONTINUES IN WESTERN CARTER COUNTY NORTH INTO FALLON COUNTY. THE
COMBINATION OF UPPER DIFLUENCE AHEAD OF THE UPPER LOW AND SURFACE
CONVERGENCE BANDS INTO THE LOW PRESSURE CIRCULATION CENTERED IN
FALLON COUNTY AS OF 19Z APPEAR TO BE THE INITIATION TRIGGERS.
STORM MOTION IS THEN CARRYING THESE STORMS TO THE WEST AT VERY
SLOW SPEEDS. AS A RESULT WILL INTRODUCE THE THREAT OF HEAVY RAIN
ACROSS THE EASTERN HALF OF THE AREA WITH THESE STORMS. HAVE
ALREADY HAD REPORTS OF STREET AND UNDER-PASS FLOODING IN AND
AROUND MILES CITY IN CUSTER COUNTY SO FLASH FLOODING REMAINS
POSSIBLE WITH THESE SLOW MOVING STORMS. IN AGREEMENT WITH SPC
THAT ANY OTHER SEVERE REPORTS ACROSS THE AREA WILL BE LIMITED TO
HAIL...AND WILL BE ISOLATED AT BEST. MORE FAVORABLE CAPE AND
LIFTED INDEX VALUES APPEAR TO REMAIN JUST NORTH AND EAST OF THE
AREA.

OTHER CONCERNS FOR THIS PACKAGE INCLUDE THE CONTINUATION OF THE
HEAVY SNOW WARNING FOR THE NORTHEAST BIG HORN MOUNTAINS AS WELL
AS THE AREA OF STRONG WINDS DEVELOPING AS THE PRESSURE GRADIENT
INCREASES ALONG WITH 700MB FLOW TONIGHT AND EARLY SUNDAY. HAVE
REWORKED THE SNOWFALL AMOUNTS IN THE BIG HORN MOUNTAINS BUT WILL
STILL EXPECT LOCALIZED ACCUMULATION OF AS MUCH AS 12 INCHES NEAR
BURGESS JUNCTION THROUGH NOON SUNDAY...WITH OTHER AREAS RANGING
FROM 6 TO 12 INCHES.

MODEL DATA FROM BOTH THE NAM AND GFS HAVE INDICATED THAT THIS
STORM SYSTEM WILL MOVE EAST A BIT FASTER THAN EARLIER FORECAST
EXPECTED. HAVE BASED FORECAST MAINLY ON THE GFS MODEL AS OF THE
FASTER SOLUTIONS...THE GFS REMAINED SLIGHTLY SLOWER THAN THE NAM.
THIS HAS RESULTED IN SIGNIFICANT CHANGES TO THE CHANCES OF
PRECIPITATION FOR TONIGHT AND SUNDAY. THIS EVENING...THE MODEL
SOLUTIONS SHOW THE SURFACE LOW EJECTING EAST-SOUTHEAST INTO
CENTRAL SOUTH DAKOTA AND BECOMING MORE STACKED VERTICALLY AS THE
UPPER LOW MOVES OVER THE SURFACE FEATURE. HAVE THEREFORE PUSHED
THE BAND OF CATEGORICAL PRECIPITATION CHANCES EAST OF BILLINGS
TONIGHT...BUT WILL LINGER LIKELY PRECIPITATION OVER BILLINGS ALL
NIGHT. FOOTHILL AREAS OF THE BEARTOOTH/ABSAROKA MOUNTAINS WILL
HAVE LIKELY PRECIPITATION THIS EVENING AND THEN DECREASED CHANCES
OVERNIGHT AND SUNDAY. WITH LESS PRECIPITATION EXPECTED OVER THE
WESTERN HALF OF THE AREA SUNDAY HAVE INCREASED TEMPERATURES
SLIGHTLY. ALSO INCREASED TEMPERATURES SLIGHTLY MONDAY WITH
INCREASED WARM AIR ADVECTION AHEAD OF THE NEXT STORM SYSTEM.
GUIDANCE VALUES SUPPORTED THESE SLIGHT TEMPERATURE INCREASES.
CARPENTER

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE VERY FEW CHANGES TO EXTENDED FORECAST. ANOTHER STRONG
PACIFIC TROUGH WILL BRING SHOWERS...THUNDERSTORMS AND COOLER TEMPS
TO THE FORECAST AREA MOST OF NEXT WEEK. GOING FORECAST HITS THIS
MESSAGE WELL. THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT
WITH THE BIG PICTURE. THE PRECIP LOOKS TO LINGER INTO SATURDAY AS
UPPER LOW BECOMES STACKED WITH REX BLOCK DEVELOPING OVER WESTERN
CANADA/USA. AIRMASS SHOULD BE SOMEWHAT UNSTABLE EACH DAY WITH COOL
TEMPS ALOFT. HAVE KEPT THE TREND OF COOLER THAN MEX GUIDANCE TEMPS
AND THIS COLLABORATES WELL WITH SURROUNDING OFFICES. SCARLETT

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 047/060 041/066 044/058 039/054 037/055 037/060 039/061
    64/R    00/B    36/T    66/W    53/W    23/W    22/W
LVM 044/058 034/061 039/057 035/051 035/053 034/057 034/059
    63/R    03/T    36/T    66/W    53/W    23/W    22/W
HDN 050/060 042/069 047/063 040/057 039/059 037/061 039/064
    98/R    20/B    36/T    66/W    43/W    23/W    22/W
MLS 049/060 040/068 046/062 042/057 039/059 038/064 040/065
    99/R    40/B    03/T    44/T    33/W    22/W    20/B
4BQ 048/058 039/065 045/061 040/056 038/056 038/063 039/064
    99/R    40/B    05/T    55/T    43/W    33/W    20/B
BHK 048/055 038/064 044/059 040/055 039/056 038/063 038/064
    99/R    40/B    03/T    44/T    33/W    32/W    20/B
SHR 045/055 037/065 042/060 038/055 036/054 036/059 037/061
    98/R    21/B    36/T    66/W    53/W    33/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL LATE SATURDAY NIGHT FOR
      ZONES 31>33-36>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL LATE SATURDAY NIGHT FOR
      ZONE 99.
     HEAVY SNOW WARNING IN EFFECT UNTIL NOON MDT SUNDAY FOR ZONE
      98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 7, 2:58 PM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
358 PM MDT SAT MAY 7 2005

MTZ028>030-034-035-039>042-056-063>068-082200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
358 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036>038-057-058-WYZ099-082200-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
358 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE AREAS OF HEAVY
RAINFALL TONIGHT...AND A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE
STAY TUNED TO NOAA WEATHER RADIO AND REFER TO GTFFFABYZ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-082200-
NORTHEAST BIG HORN MOUNTAINS-
358 PM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL CONTINUE TO PRODUCE HEAVY
SNOWFALL ACROSS THE BIG HORN MOUNTAINS TONIGHT AND EARLY SUNDAY.
PLEASE STAY TUNED TO NOAA WEATHER RADIO AND REFER TO GTFWSWBYZ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 7, 3:21 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
421 PM MDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      MILES CITY              46.41N 105.84W
05/07/2005                   CUSTER             MT   LAW ENFORCEMENT

            IN MILES CITY, UNDERPASSES ARE COMPLETELY FILLED, AND
            SOME HOUSE BASEMENTS ARE FLOODING. NUMEROUS ROADS
            IMPASSIBLE. RAINFALL TOTALS OF 1.87 INCHES NEAR MILES
            CITY IN TWO HOURS REPORTED BY TRAINED SPOTTER WITH RAIN
            GAGE.

&&

FOISY

Event by event

1 heavy snow, 1 flood. Local standard time, as filed.

Heavy Snow, Northeast Bighorn Mountains

When
May 7, 6:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

21 inches of snow 7ESE Burgess Junction (Sucker Creek Snotel 12-hour total)

Flood, Sheridan Foothills

When
May 7, 9:55 PM MST
Where
Sheridan Foothills forecast zone
Reported by
TRAINED SPOTTER

Early Creek and irrigation ditches flooded near Ranchester, as well as, basements flooded in Ranchester.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450348, 5450349.